This article appeared in our sister publication www.deolaonline.com recently and we feel it is of such a medical importance to warrant a publication on this blog. Please read and improve your knowledge and avoid drug Interactions that could be be very dangerous to your health.
Drug – Drug interactions have been known and studied for ages. But when two or more commonly prescribed drugs are combined, not many people realize the effect on the patient could be dangerous. It is now known that the Calcium Channel Blockers used in controlling high blood pressure when taken concurrently with the drug Clarithromycin, an antibiotic, can lead to severe acute renal failure.
The Calcium Channel Blockers – Nifedipine, Amlodipine, felodipine, diltiazem, or verapamil when taken concomitantly with Clarithromycin is associated with increases in hospitalization for acute kidney injury, hypotension, and death, according to new research. The research findings recently published in JAMA and also just presented during the Kidney Week 2013 of The American Society of Nephrology 46th Annual Meeting was presented by Amit X. Garg, MD, PhD et al on 13th November 2013.
The researchers found that Clarithromycin strongly inhibits cytochrome P453A4 and this cytochrome is the one that metabolizes the Calcium Channel Antagonists. This leads to increasing level of the calcium blockers up to 500%. This level is very toxic to the kidneys.
The drug, Nifedipine appears the worst culprit in its group when combined with Clarithromycin. But funny enough, the drug azithromycin in the same class with the Clarithromycin does not show much adverse effects when thus combined. This is because it is not a strong inhibitor of the cytochrome enzyme.
“Although the absolute risk increases may have been underestimated due to the limited sensitivity of the diagnostic codes, we captured the more severe forms of the conditions, making these findings of particular interest to clinicians and policy decision makers,” the researchers report.
“Clarithromycin may be the top choice for an antibiotic in some cases, particularly in patients who are severely immunosuppressed, such as HIV/AIDS patients, or in the treatment of extremely drug-resistant bugs,” said nephrologist Jorge Cerda, MD, from the Albany Medical College and Capital District Renal Physicians in New York. “But in such cases, it is perfectly feasible to take the patient off the calcium-channel blocker. You just need to change the blood pressure medication, which is easy to do.”
So we doctors especially in the sub-Saharan countries, where the means of treating kidney injuries is scarce, should especially take note of this new findings and adjust our prescriptions accordingly.
2) Kidney Week 2013: The American Society of Nephrology 46th Annual Meeting. Abstract SA-PO031. Presented November 9, 2013.